Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 15, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 20, 2014, 3:37 PM PDT for Storey County, Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 3:37 PM PDT (22:37 UTC)
- Expired
- Jul 20, 2014, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386
WGUS55 KREV 202237
FFWREV
NVC029-031-210130-
/O.NEW.KREV.FF.W.0015.140720T2237Z-140721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME WEST CENTRAL STOREY COUNTY IN WESTERN NEVADA...
SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA...
* UNTIL 630 PM PDT
* AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
IS PRODUCING TORRENTIAL RAINFALL OF 2 INCHES OR MORE IN 1 HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RENO...RENO-TAHOE INTERNATIONAL AIRPORT...HIDDEN VALLEY AND
CAUGHLIN RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS.
&&
LAT...LON 3952 11987 3953 11974 3947 11967 3941 11971
3942 11985
$$
BOYD2 follow-up statements
161
WGUS75 KREV 210006
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
506 PM PDT SUN JUL 20 2014
NVC029-031-210130-
/O.CON.KREV.FF.W.0015.000000T0000Z-140721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOREY NV-WASHOE NV-
506 PM PDT SUN JUL 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH
CENTRAL WASHOE AND EXTREME WEST CENTRAL STOREY COUNTIES...
AT 500 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH
FLOODING OVER THE WARNED AREA. AREAS OF FLOODING AND DEEP WATER HAS
BEEN REPORTED BY IN THE SOUTH RENO AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAUGHLIN FIRE
BURN AREA...RENO-TAHOE INTERNATIONAL AIRPORT...HIDDEN VALLEY AND
CAUGHLIN RANCH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS...AND RANCHLAND ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 3952 11987 3953 11974 3947 11967 3941 11971
3942 11985
$$
HOON576
WGUS75 KREV 210121
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT SUN JUL 20 2014
NVC029-031-210130-
/O.EXP.KREV.FF.W.0015.000000T0000Z-140721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOREY NV-WASHOE NV-
621 PM PDT SUN JUL 20 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR SOUTH
CENTRAL WASHOE AND EXTREME WEST CENTRAL STOREY COUNTIES...
THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF POORLY DRAINED URBAN AREAS IN SOUTH RENO MAY CONTINUE
THROUGH THIS EVENING.
LAT...LON 3952 11987 3953 11974 3947 11967 3941 11971
3942 11985
$$
BRONGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:28 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 20, 2:28 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 228 PM PDT SUN JUL 20 2014 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND. && .SHORT TERM... WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A DEFORMATION ZONE ALONG AND NORTH OF I-80. UNDER THE DEFORMATION ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE GUSTY WINDS, HAIL AND HEAVY RAIN. FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER AIR WORKS INTO THE AREA BY WEDNESDAY. HOWEVER TODAY'S 12Z RUNS DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON. THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING HOURS. BRONG .LONG TERM... ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN THE PREVIOUS PACKAGE. DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. THIS WILL DISRUPT THE MONSOONAL MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY. TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF SURFACE TEMPERATURES BEGIN TO TREND WARMER. BOYD && .AVIATION... ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING. THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY 50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 20, 3:01 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FLASH FLOOD 3 S GARDNERVILLE 38.90N 119.73W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING ALONG
WATERLOO LANE BETWEEN US HWY 395 AND NV 756.
0301 PM FLASH FLOOD 5 E GARDNERVILLE 38.94N 119.65W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED LOTS OF DEBRIS IN
ROADWAYS, WASHES TOTALLY FULL AND SMALL ROCKS AND
BOULDERS IN ROADWAYS NEAR WINDMILL AND FISH SPRINGS
ROADS.
&&
MCGUIRELocal storm report, Jul 20, 3:10 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN 2 W VERDI 39.52N 120.04W
07/20/2014 M0.52 INCH SIERRA CA TRAINED SPOTTER
0.52 INCHES IN 1 HOUR.
&&
WEISHAHNLocal storm report, Jul 20, 3:16 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY RAIN 3 E SIX MILE CANYON 39.32N 119.50W
07/20/2014 M0.47 INCH LYON NV TRAINED SPOTTER
TOTAL IN 20 MINUTES.
0316 PM TSTM WND GST 5 N RENO 39.61N 119.82W
07/20/2014 M58.00 MPH WASHOE NV OFFICIAL NWS OBS
58 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE
NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
MCGUIRELocal storm report, Jul 20, 3:18 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM DEBRIS FLOW 3 S CARSON CITY 39.13N 119.76W
07/20/2014 CARSON CITY NV FIRE DEPT/RESCUE
2-4 FEET OF MUD ACROSS THE ROAD AT CENTER DRIVE AND RABE
WAY. THE MUD SPANS FOR ONE HALF TO THREE QUARTERS OF A
MILE.
&&
WEISHAHNSpecial weather statement, Jul 20, 3:18 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 318 PM PDT SUN JUL 20 2014 NVZ004-202315- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 318 PM PDT SUN JUL 20 2014 ...STRONG THUNDERSTORM AND BLOWING DUST TO IMPACT INTERSTATE 80... AT 314 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...JUNCTION I 80 AND US 95 (EXIT 83)...TRINITY JUNCTION...LOVELOCK...LOVELOCK DERBY FIELD AIRPORT AND BATTLEGROUND POINT. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 74 AND 107. THIS STORM IS PRODUCING HEAVY RAINFALL... LIGHTNING AND GUSTY WINDS. WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY ALONG HIGHWAY 95 AND INTERSTATE 80. && LAT...LON 3998 11892 4027 11841 3966 11847 3958 11872 TIME...MOT...LOC 2216Z 174DEG 4KT 3977 11863 BOYD
Local storm report, Jul 20, 3:37 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL RENO 39.54N 119.82W
07/20/2014 M0.25 INCH WASHOE NV NWS EMPLOYEE
LARGE PEA-SIZED HAIL REPORTED IN RENO.
&&
WEISHAHNThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 55 min |
| Jul 20, 1:13 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 47 min |
| Jul 20, 1:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
| Jul 20, 2:10 PM PDT | Special Weather Statement | REV | 65 min | |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:36 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:49 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 20, 3:00 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 3:18 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Jul 20, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 20, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 47 min |
| Jul 20, 3:37 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 4 hr |
| Jul 20, 4:17 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 4:30 PM PDT | Special Weather Statement | REV | 60 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.